Annals of Probability

Constructing a solution of the $(2+1)$-dimensional KPZ equation

Sourav Chatterjee and Alexander Dunlap

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The $(d+1)$-dimensional KPZ equation is the canonical model for the growth of rough $d$-dimensional random surfaces. A deep mathematical understanding of the KPZ equation for $d=1$ has been achieved in recent years, and the case $d\ge 3$ has also seen some progress. The most physically relevant case of $d=2$, however, is not very well understood mathematically, largely due to the renormalization that is required: in the language of renormalization group analysis, the $d=2$ case is neither ultraviolet superrenormalizable like the $d=1$ case nor infrared superrenormalizable like the $d\ge 3$ case. Moreover, unlike in $d=1$, the Cole–Hopf transform is not directly usable in $d=2$ because solutions to the multiplicative stochastic heat equation are distributions rather than functions. In this article, we show the existence of subsequential scaling limits as $\varepsilon \to 0$ of Cole–Hopf solutions of the $(2+1)$-dimensional KPZ equation with white noise mollified to spatial scale $\varepsilon $ and nonlinearity multiplied by the vanishing factor $|\log \varepsilon |^{-\frac{1}{2}}$. We also show that the scaling limits obtained in this way do not coincide with solutions to the linearized equation, meaning that the nonlinearity has a nonvanishing effect. We thus propose our scaling limit as a notion of KPZ evolution in $2+1$ dimensions.

Article information

Source
Ann. Probab., Volume 48, Number 2 (2020), 1014-1055.

Dates
Received: November 2018
Revised: May 2019
First available in Project Euclid: 22 April 2020

Permanent link to this document
https://projecteuclid.org/euclid.aop/1587542686

Digital Object Identifier
doi:10.1214/19-AOP1382

Mathematical Reviews number (MathSciNet)
MR4089501

Zentralblatt MATH identifier
07199868

Subjects
Primary: 60H15: Stochastic partial differential equations [See also 35R60] 81T15: Perturbative methods of renormalization 35R60: Partial differential equations with randomness, stochastic partial differential equations [See also 60H15]

Keywords
KPZ equation Cole–Hopf transformation renormalization

Citation

Chatterjee, Sourav; Dunlap, Alexander. Constructing a solution of the $(2+1)$-dimensional KPZ equation. Ann. Probab. 48 (2020), no. 2, 1014--1055. doi:10.1214/19-AOP1382. https://projecteuclid.org/euclid.aop/1587542686


Export citation

References

  • [1] Amir, G., Corwin, I. and Quastel, J. (2011). Probability distribution of the free energy of the continuum directed random polymer in $1+1$ dimensions. Comm. Pure Appl. Math. 64 466–537.
  • [2] Barabási, A.-L. and Stanley, H. E. (1995). Fractal Concepts in Surface Growth. Cambridge Univ. Press, Cambridge.
  • [3] Bertini, L. and Cancrini, N. (1995). The stochastic heat equation: Feynman–Kac formula and intermittence. J. Stat. Phys. 78 1377–1401.
  • [4] Bertini, L. and Cancrini, N. (1998). The two-dimensional stochastic heat equation: Renormalizing a multiplicative noise. J. Phys. A 31 615–622.
  • [5] Bertini, L. and Giacomin, G. (1997). Stochastic Burgers and KPZ equations from particle systems. Comm. Math. Phys. 183 571–607.
  • [6] Borodin, A. and Corwin, I. (2014). Macdonald processes. Probab. Theory Related Fields 158 225–400.
  • [7] Canet, L., Chaté, H., Delamotte, B. and Wschebor, N. (2010). Nonperturbative renormalization group for the Kardar–Parisi–Zhang equation. Phys. Rev. Lett. 104 150601.
  • [8] Caravenna, F., Sun, R. and Zygouras, N. (2017). Universality in marginally relevant disordered systems. Ann. Appl. Probab. 27 3050–3112.
  • [9] Caravenna, F., Sun, R. and Zygouras, N. (2018). On the moments of the $(2+1)$-dimensional directed polymer and stochastic heat equation in the critical window. Preprint. Available at https://arxiv.org/abs/1808.03586.
  • [10] Chhita, S. and Toninelli, F. L. (2019). A $(2+1)$-dimensional anisotropic KPZ growth model with a smooth phase. Comm. Math. Phys. 367 483–516.
  • [11] Cole, J. D. (1951). On a quasi-linear parabolic equation occurring in aerodynamics. Quart. Appl. Math. 9 225–236.
  • [12] Comets, F. (2017). Directed Polymers in Random Environments. Lecture Notes in Math. 2175. Springer, Cham.
  • [13] Da Prato, G. and Zabczyk, J. (1992). Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications 44. Cambridge Univ. Press, Cambridge.
  • [14] Daubechies, I. (1988). Orthonormal bases of compactly supported wavelets. Comm. Pure Appl. Math. 41 909–996.
  • [15] Family, F. and Vicsek, T., eds. (1991). Dynamics of Fractal Surfaces. World Scientific, River Edge, NJ.
  • [16] Feng, Z. S. (2016). Rescaled Directed Random Polymer in Random Environment in Dimension $1+2$. ProQuest LLC, Ann Arbor, MI. Thesis (Ph.D.)—Univ. Toronto (Canada).
  • [17] Furlan, M. and Mourrat, J.-C. (2017). A tightness criterion for random fields, with application to the Ising model. Electron. J. Probab. 22 97.
  • [18] Garban, C. (2018). Dynamical Liouville. Preprint. Available at http://arxiv.org/abs/1805.04507.
  • [19] Gross, D. J. and Wilczek, F. (1973). Ultraviolet behavior of non-Abelian gauge theories. Phys. Rev. Lett. 30 1343.
  • [20] Gu, Y., Ryzhik, L. and Zeitouni, O. (2018). The Edwards–Wilkinson limit of the random heat equation in dimensions three and higher. Comm. Math. Phys. 363 351–388.
  • [21] Gubinelli, M., Imkeller, P. and Perkowski, N. (2015). Paracontrolled distributions and singular PDEs. Forum Math. Pi 3 e6.
  • [22] Gubinelli, M. and Perkowski, N. (2017). KPZ reloaded. Comm. Math. Phys. 349 165–269.
  • [23] Hairer, M. (2013). Solving the KPZ equation. Ann. of Math. (2) 178 559–664.
  • [24] Hairer, M. (2014). A theory of regularity structures. Invent. Math. 198 269–504.
  • [25] Hairer, M. and Labbé, C. (2015). A simple construction of the continuum parabolic Anderson model on $\mathbf{R}^{2}$. Electron. Commun. Probab. 20 43.
  • [26] Hairer, M., Maas, J. and Weber, H. (2014). Approximating rough stochastic PDEs. Comm. Pure Appl. Math. 67 776–870.
  • [27] Hopf, E. (1950). The partial differential equation $u_{t}+uu_{x}=\mu u_{xx}$. Comm. Pure Appl. Math. 3 201–230.
  • [28] Houdré, C. and Pérez-Abreu, V. (1995). Covariance identities and inequalities for functionals on Wiener and Poisson spaces. Ann. Probab. 23 400–419.
  • [29] Janson, S. (1997). Gaussian Hilbert Spaces. Cambridge Tracts in Mathematics 129. Cambridge Univ. Press, Cambridge.
  • [30] Kardar, M., Parisi, G. and Zhang, Y.-C. (1986). Dynamic scaling of growing interfaces. Phys. Rev. Lett. 56 889.
  • [31] Kelling, J. and Ódor, G. (2011). Extremely large-scale simulation of a Kardar–Parisi–Zhang model using graphics cards. Phys. Rev. E 84 061150.
  • [32] Kupiainen, A. (2016). Renormalization group and stochastic PDEs. Ann. Henri Poincaré 17 497–535.
  • [33] Kupiainen, A. and Marcozzi, M. (2017). Renormalization of generalized KPZ equation. J. Stat. Phys. 166 876–902.
  • [34] Magnen, J. and Unterberger, J. (2018). The scaling limit of the KPZ equation in space dimension 3 and higher. J. Stat. Phys. 171 543–598.
  • [35] Mukherjee, C. (2017). A central limit theorem for the annealed path measures for the stochastic heat equation and the continuous directed polymer in $d\geq 3$. Preprint. Available at https://arxiv.org/abs/1706.09345.
  • [36] Mukherjee, C., Shamov, A. and Zeitouni, O. (2016). Weak and strong disorder for the stochastic heat equation and continuous directed polymers in $d\geq 3$. Electron. Commun. Probab. 21 61.
  • [37] Münster, G. and Walzl, M. (2000). Lattice gauge theory—a short primer. Preprint. Available at https://arxiv.org/abs/hep-lat/0012005.
  • [38] Nourdin, I., Peccati, G. and Reinert, G. (2009). Second order Poincaré inequalities and CLTs on Wiener space. J. Funct. Anal. 257 593–609.
  • [39] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Probability and Its Applications (New York). Springer, Berlin.
  • [40] Politzer, H. D. (1973). Reliable perturbative results for strong interactions? Phys. Rev. Lett. 30 1346.
  • [41] Quastel, J. and Spohn, H. (2015). The one-dimensional KPZ equation and its universality class. J. Stat. Phys. 160 965–984.
  • [42] Rodrigues, E. A., Mello, B. A. and Oliveira, F. A. (2014). Growth exponents of the etching model in high dimensions. J. Phys. A: Math. Theor. 48 035001.